Many doctors, when prescribing drugs, routinely fail to check the manufacturer's printed material on potential side-effects. Indeed, many GPs continue to believe that drugs don't have side-effects.
So, when a patient reports some strange symptom which came about at roughly the same time that he began taking the drug, the doctor will insist that the two are very unlikely to be related.
In the case of Ventolin (albuterol sulphate), tachycardia, or an irregular heartbeat, and high blood pressure are well-established side-effects - in fact, they are two of the most common adverse effects of the drug, as a cursory look at the manufacturer's materials would demonstrate.
In clinical trials, a too-rapid heartbeat is reported to occur 1 per cent of the time - which is to say, in one out of every 100 patients taking the drug - whereas hypertension is seen in 3.1 per cent of those taking this drug.
Treating this side-effect with a heart drug would have only served to compound the problem, particularly if the doctor chose a beta-blocker. Beta-blockers inhibit beta-adrenoceptors, while Ventolin stimulates them, so these two should never be used together as they, in effect, would cancel each other out.